North Dakota, 2004Cold in North Dakota, January 4 to 5, 2004
January 4 to 5, 2004 · NWS BIS · 36 events in 36 counties and zones
A strong arctic high pressure system over British Columbia Canada moved southeast into the northern plains Sunday, the 4th ofJanuary and brought extremely cold temperatures and gusty winds to western and central North Dakota. Temperatures reached 20 to 30 below zero Sunday night and remained between 10 and 20 below zero on Monday.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong arctic high pressure system over British Columbia Canada moved southeast into the northern plains Sunday, the 4th ofJanuary and brought extremely cold temperatures and gusty winds to western and central North Dakota. Temperatures reached 20 to 30 below zero Sunday night and remained between 10 and 20 below zero on Monday. West winds of 10 to 25 mph combined with the subzero temperatures created wind chills ranging from 45 to 58 below zero over western and central North Dakota. The winds also created low visibilties in blowing snow in many areas of the region. Some roads were closed due to the blowing and drifting snow over parts of northern North Dakota. The frigid temperatures lead to power outages and water line breaks in several areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 4, 2:15 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Jan 4, 2:15 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CST SUN JAN 4 2004
.SHORT RANGE...
WITH WINDS OF 10 TO 20 MPH AND WIND CHILLS AT 40 BELOW OR LOWER
THROUGH 18Z MONDAY...I HAVE DECIDED TO EXTEND THE WIND CHILL WARNING
FOR THE ENTIRE FORECAST AREA THROUGH MONDAY MORNING. TEMPERATURES
WILL STAY COLD THROUGH TUESDAY MORNING...THEN THE MID LEVEL POLAR
VORTEX ABRUPTLY STARTS PULLING EAST...SIGNALING A CHANGE IN THE
CURRENT PATTERN.
.LONG RANGE...
A WARM FRONT WILL MOVE INTO THE STATE ON THURSDAY...THEN BECOME
STATIONARY AND SLOWLY WEAKEN AS AN UPPER LEVEL RIDGE SITS OVER THE
LEE SIDE OF THE ROCKIES. THIS CONTINUES TO INDICATE A CHANCE OF
SNOW EARLY ON...BUT LESSENING WITH TIME. BY THE END OF THE WEEKEND
THE GFS INDICATES THAT A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE
CANADIAN PRAIRIE PROVINCES DRAWING WARM AIR OVER THE STATE. THE GFS
HAS BEEN CONSISTENT WITH THE LOW...BUT HAS DIFFERED ON THE
TRACK...THE CURRENT RUN BEING FURTHER NORTH.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING TONIGHT AND MONDAY MORNING ALL AREAS.
&&
RSL/TSW
Hazardous weather outlook, Jan 4, 5:10 AM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
510 AM CST SUN JAN 4 2004
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-051109-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
510 AM CST SUN JAN 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A WIND CHILL WARNING IS IN EFFECT TONIGHT ACROSS ALL OF WESTERN AND
CENTRAL NORTH DAKOTA. OVERNIGHT LOWS OF 20 TO 30 BELOW ZERO WITH
NORTHWEST WINDS OF 10 TO 20 MPH WILL CREATE DANGEROUS WIND CHILLS OF
40 TO 55 BELOW ZERO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE BITTER COLD WEATHER WILL CONTINUE MONDAY AND TUESDAY WITH DAYTIME
HIGHS REMAINING BELOW ZERO AND NIGHTTIME LOWS FROM 15 TO 25 BELOW.
WIND CHILLS WILL REMAIN A CONCERN AND OTHER WIND CHILL ADVISORIES OR
WARNINGS MAY BE REQUIRED FOR MONDAY THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
VINING
In the hours before
Special weather statement, Jan 4, 12:22 PM CST, 5 hours 38 minutes before
NDZ001-009-017-042015
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1215 PM CST SUN JAN 4 2004
BITTER COLD TEMPERATURES COMBINED WITH WINDS ARE DRIVING WIND CHILL
VALUESD TO LESS THAN -40 DEGREES THROUGHOUT WILLIAMS...DIVIDE AND
MCKENZIE COUNTIES. TEMPERATURES WILL REMAIN NEAR 15 BELOW ZERO TODAY
AND WEST WINDS WILL BE 15 TO 20 MPH...WHICH WILL DROP THE WIND CHILL
INDEX TO LESS THAN -40 DEGREES THROUGHOUT THE DAY. IF YOU MUST
VENTURE OUTDOORS...WEAR EXTRA LAYERS OF CLOTHING AND COVER ALL
EXPOSED SKIN AND WEAR A HAT AS THE DANGER OF FROSTBITE IS HIGH.
KROLAK
Special weather statement, Jan 4, 12:25 PM CST, 5 hours 35 minutes before
NDZ001-009-017-042015
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1215 PM CST SUN JAN 4 2004
BITTER COLD TEMPERATURES COMBINED WITH WINDS ARE DRIVING WIND CHILL
VALUESD TO LESS THAN 40 DEGREES BELOW ZERO THROUGHOUT WILLIAMS...DIVIDE
AND MCKENZIE COUNTIES. TEMPERATURES WILL REMAIN NEAR 15 BELOW ZERO
TODAY AND WEST WINDS WILL BE 15 TO 20 MPH...WHICH WILL DROP THE WIND
CHILL INDEX TO LESS THAN 40 DEGREES BELOW ZERO THROUGHOUT THE DAY.
IF YOU MUST VENTURE OUTDOORS...WEAR EXTRA LAYERS OF CLOTHING AND
COVER ALL EXPOSED SKIN AND WEAR A HAT AS THE DANGER OF FROSTBITE IS
HIGH.
KROLAK
Special weather statement, Jan 4, 3:03 PM CST, 2 hours 57 minutes before
NDZ001-009-017-042305
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
305 PM CST SUN JAN 4 2004
BITTER COLD TEMPERATURES COMBINED WITH WINDS ARE DRIVING WIND CHILL
VALUES TO LESS THAN 40 DEGREES BELOW ZERO THROUGHOUT DIVIDE...WILLIAMS
AND MCKENZIE COUNTIES. TEMPERATURES WILL REMAIN NEAR 15 BELOW ZERO
TODAY AND WEST WINDS WILL BE 15 TO 20 MPH...WHICH WILL DROP THE WIND
CHILL INDEX TO LESS THAN 40 DEGREES BELOW ZERO THROUGHOUT THE DAY.
IF YOU MUST VENTURE OUTDOORS...WEAR EXTRA LAYERS OF CLOTHING AND
COVER ALL EXPOSED SKIN AND WEAR A HAT AS THE DANGER OF FROSTBITE IS
HIGH.
KROLAK
Cold/Wind Chill, Mountrail
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Mountrail forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Cold/Wind Chill, Oliver
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Oliver forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Cold/Wind Chill, Pierce
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Cold/Wind Chill, Renville
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Renville forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
Cold/Wind Chill, Rolette
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Rolette forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Cold/Wind Chill, Sheridan
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Sheridan forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Cold/Wind Chill, Sioux
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Cold/Wind Chill, Slope
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Slope forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Cold/Wind Chill, Stark
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Stark forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Cold/Wind Chill, Stutsman
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Stutsman forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Cold/Wind Chill, Ward
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Ward forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Cold/Wind Chill, Wells
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Wells forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
Cold/Wind Chill, Williams
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Williams forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
Cold/Wind Chill, Adams
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Adams forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Cold/Wind Chill, Billings
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Billings forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Cold/Wind Chill, Bottineau
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Bottineau forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Cold/Wind Chill, Bowman
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Bowman forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Cold/Wind Chill, Burke
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Burke forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Cold/Wind Chill, Burleigh
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Burleigh forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Cold/Wind Chill, Dickey
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Dickey forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Cold/Wind Chill, Divide
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Divide forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Cold/Wind Chill, Dunn
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Dunn forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Cold/Wind Chill, Emmons
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Emmons forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Cold/Wind Chill, Foster
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Foster forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Cold/Wind Chill, Golden Valley
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Golden Valley forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Cold/Wind Chill, Grant
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Grant forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Cold/Wind Chill, Hettinger
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Hettinger forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Cold/Wind Chill, Kidder
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Kidder forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Cold/Wind Chill, La Moure
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- La Moure forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Cold/Wind Chill, Logan
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Logan forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Cold/Wind Chill, McHenry
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- McHenry forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
Cold/Wind Chill, McIntosh
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- McIntosh forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Cold/Wind Chill, McKenzie
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- McKenzie forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Cold/Wind Chill, McLean
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- McLean forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Cold/Wind Chill, Mercer
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Cold/Wind Chill, Morton
- When
- January 4, 6:00 PM CST to January 5, 12:00 PM CST
- Where
- Morton forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Indiana, January 4 to 6, 20043 deaths · 39 events
- Hurricane in American Samoa, January 4 to 5, 200420 injured · $50 million · 4 events
- Flooding in Ohio, January 4 to 7, 2004$1.7 million · 7 events
- Winter Storm in Ohio, January 4 to 5, 2004$1.1 million · 7 events
- Flood in Ohio, January 4 to 6, 2004$400,000 · 1 event
- Heavy Snow in Iowa, January 4, 2004$110,000 · 22 events
- Flood in Ohio, January 4 to 5, 2004$250,000 · 1 event
- Flood in Ohio, January 4 to 7, 2004$250,000 · 1 event
- Flood in Ohio, January 4 to 6, 2004$250,000 · 1 event
- Flood in Ohio, January 4 to 7, 2004$200,000 · 1 event
- Flooding in Ohio, January 4, 200457 events
- Flooding in Ohio, January 4 to 10, 2004$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380948, 5380949, 5380950, 5380951, 5380952, 5380953, 5380954, 5380955, 5380956, 5380957, 5380958, 5380959, 5380960, 5381780, 5381781, 5381782, 5381783, 5381784, 5381785, 5381786, 5381787, 5381788, 5381789, 5381790, 5381791, 5381792, 5381793, 5381794, 5381795, 5381796, 5381797, 5381798, 5381799, 5381800, 5381801, 5381802.